MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Chest Pain (1776); Endocarditis (1834)
Date of Event 07/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not returned to manufacturer.
 
Event or Problem Description
On 28th july 2017 the manufacturer received notification through patient tracking of a carbomedics top hat mechanical heart valve s5-025 that was implanted on (b)(6) 2017 and explanted on (b)(6) 2017.A new carbomedics top hat mechanical heart valve s5-023 was then implanted.On follow up with the physician ,the manufacturer was informed that one month post-operative the patient presented with chest pain, small troponin rise (nstemi), echo showed a slight decrease in motion of one of the leaflets.The patient's inr was normal.The patient was treated with anticoagulant and discharged home.Gradients decreased and crp was normal.On follow-up 2.5 months post implant tee showed normal findings.One week after this follow up the patient re-presented as unwell.At this time crp was elevated (for the first time) and tee showed root abscess.The device was explanted and new mechanical valve s5-023 implanted.The patient had uncomplicated recovery and was discharged.The explanted valve was sent to the hospital's microbiology for evaluation, the device is not available for return to the manufacturer.
 
Additional Manufacturer Narrative
Update describe event or problem, evaluation codes: the complete manufacturing and material records for the carbomedics top hat mechanical heart valve, model cphv, s/n (b)(4), were retrieved and reviewed by quality control at livanova.The results confirmed that this device satisfied all material, visual, and performance standards required for a (model cphv) carbomedics top hat mechanical heart valve, model at the time of manufacture and release.As per the manufacturers sterilization process for carbomedics devices: the general requirements for monitoring the sterilization process and the release of sterilized products have been defined in accordance with en iso 17665-1: 2006.The sterilization process is performed and validated in accordance with the en iso 17665-1:2006 standard using the overkill method.This method is able to guarantee a sal (sterility assurance level) equal to 10-6 in accordance with en 556-1:2001/ac:2006 requirements, and it is very conservative because it is based on the inactivation of 106 reference microorganism, the most recognized resistant to steam sterilization processes (geobacillus stearothermophilus).The overkill method guarantees that the applied sterilization parameters are much more stricter than those required to inactivate the natural bioburden of the product to be sterilized.No staphylococci are more resistant than spore-forming bacillus such as geobacillus.The manufacturer has requested further information regarding the pathology report and disposition of the explanted valve, no further data has been provided to date.Based on limited information received the root cause cannot yet be determined at this time.
 
Event or Problem Description
No blood cultures were performed by the hospital.The patient did not present with fever and has no previous endocarditis.Patient was treated with standard pre-operative antibiotics prior to device explant.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L
strada crescentino snc
saluggia,, vc 13040
IT  13040
MDR Report Key6821484
Report Number3005687633-2017-00088
Device Sequence Number10779360
Product Code LWQ
UDI-Device Identifier08022057012920
UDI-Public(01)08022057012920(240)S5-025(17)210603
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/03/2021
Device Model NumberCPHV
Device Catalogue NumberS5-025
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/28/2017
Supplement Date Received by Manufacturer11/29/2017
Initial Report FDA Received Date08/25/2017
Supplement Report FDA Received Date12/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR